Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jul 19, 2019, 2:52 AM CDT for Monroe County, Vernon County, Wisconsin. It took effect at Jul 19, 2019, 5:34 AM CDT. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2019, 2:52 AM CDT (07:52 UTC)
- In effect from
- Jul 19, 2019, 5:34 AM CDT
- Expired
- Jul 20, 2019, 7:51 AM CDT
- In force
- 26 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Ontario (ONTW3).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05407468, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
733 WGUS43 KARX 190752 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 252 AM CDT Fri Jul 19 2019 .Thunderstorms producing heavy rain and flooding across the area. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC081-123-191953- /O.NEW.KARX.FL.W.0073.190719T1330Z-190720T1251Z/ /ONTW3.2.ER.190719T1330Z.190719T1600Z.190719T1851Z.NO/ 252 AM CDT Fri Jul 19 2019 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Ontario. * from this morning to Saturday morning. * At 1:00 AM Friday the stage was 10.0 feet. * Flood stage is 16.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by this morning and continue to rise to near 18.3 feet. The river will fall below flood stage later today. * Impact...At 18.0 feet...Flooding occurs along the river in the Ontario area. Water may be over Highway P near Bridge 10, and also over Winchell Valley Road at Bridge 8. && LAT...LON 4381 9051 4368 9057 4368 9061 4382 9061 $$
3 follow-up statements
435 WGUS83 KARX 191036 FLSARX Flood Statement National Weather Service La Crosse WI 536 AM CDT Fri Jul 19 2019 .Flooding occurring this morning from heavy rainfall. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC081-123-200135- /O.EXT.KARX.FL.W.0073.190719T1034Z-190720T1251Z/ /ONTW3.2.ER.190719T0854Z.190719T1400Z.190719T1851Z.NO/ 536 AM CDT Fri Jul 19 2019 The Flood Warning continues for The Kickapoo River at Ontario. * until Saturday morning...Or until the warning is cancelled. * At 4:00 AM Friday the stage was 16.2 feet. * Flood stage is 16.0 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 18.8 feet this morning. The river will fall below flood stage today. * Impact...At 18.0 feet...Flooding occurs along the river in the Ontario area. Water may be over Highway P near Bridge 10, and also over Winchell Valley Road at Bridge 8. && LAT...LON 4381 9051 4368 9057 4368 9061 4382 9061 $$
541 WGUS43 KARX 191122 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 622 AM CDT Fri Jul 19 2019 ...Forecast flooding changed from Moderate to Major severity for the following rivers in Wisconsin... Kickapoo River at Ontario affecting Monroe and Vernon Counties .Major flooding expected on the Kickapoo River at Ontario. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC081-123-192322- /O.CON.KARX.FL.W.0073.000000T0000Z-190720T1251Z/ /ONTW3.3.ER.190719T0854Z.190719T1300Z.190719T1851Z.NO/ 622 AM CDT Fri Jul 19 2019 ...Forecast flooding increased from Moderate to Major severity... The Flood Warning continues for The Kickapoo River at Ontario. * At 5:00 AM Friday the stage was 18.0 feet. * Flood stage is 16.0 feet. * Minor flooding is occurring and Major flooding is forecast. * Forecast...The river will continue rising to near 19.8 feet by this morning. The river will fall below flood stage later today. * Impact...At 18.0 feet...Flooding occurs along the river in the Ontario area. Water may be over Highway P near Bridge 10, and also over Winchell Valley Road at Bridge 8. && LAT...LON 4381 9051 4368 9057 4368 9061 4382 9061 $$
800 WGUS83 KARX 191948 FLSARX Flood Statement National Weather Service La Crosse WI 248 PM CDT Fri Jul 19 2019 .The Kickapoo River at Ontario has fallen below flood stage. As a result, the flood warning has been cancelled. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC081-123-192018- /O.CAN.KARX.FL.W.0073.000000T0000Z-190720T1251Z/ /ONTW3.3.ER.190719T0854Z.190719T1230Z.190719T1730Z.NO/ 248 PM CDT Fri Jul 19 2019 The Flood Warning is cancelled for The Kickapoo River at Ontario. * At 1:00 PM Friday the stage was 14.4 feet. * Flood stage is 16.0 feet. * Fell below flood stage at 12:30 PM Friday. * Forecast...The river will continue to fall to 9.0 feet by Saturday morning. $$ LL
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 19, 1:00 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 19, 1:00 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
100 AM CDT Fri Jul 19 2019
.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 18 2019
Afternoon analysis showed a boundary draped across northern Iowa,
reinforced by morning convection. The boundary has continued slow
northward progress this afternoon as an effective warm front and
will likely serve as a focus for thunderstorms late this afternoon
and evening. In fact, a few showers have tried to get going just
west of the forecast area this afternoon where plenty of clearing
had been seen.
Across the forecast area, lots of cloud cover has prevented
temperatures from warming up as much as initially forecast. This
as also led to a pretty stout cap and lack of convection this
afternoon. With lack of strong upper level forcing, will likely
need to wait for a low level jet and moisture transport to ramp up
this evening to get any storms to fire over the forecast area.
Once they do, the environment is there for large hail and damaging
winds, with 3000-4000+ J/kg of MUCAPE and effective layer shear
around 45 kts or so...certainly good enough for supercells. That
said, still some questions as to whether they can become surface
based given the cloud cover all afternoon. Should some become
surface based, there would be a narrow window for a bit of a
tornado threat with a boundary in the area and increasing low
level shear with the low level jet. Storms should eventually
congeal and work southeastward as an MCS as the moisture transport
leans over and becomes more west/southwesterly, with the threat
shifting to flooding given the rain from last night and this
morning. Storms should move out of the area completely during the
early morning hours.
On Friday, the NAM and ECMWF continue to show that the 925 mb
temperatures will warm into the 27 to 30C range. The warmest air
will be found along and west of the Mississippi River. Would not
be overly surprised to see some places climb into the upper 90s.
Heat Indices will range from 100 to 110F. Due to this, little
chance has been made to the Heat Advisory and Excessive Heat
Warning. The only change was to add Clark County to the Advisory
for Friday afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 18 2019
From Friday night into Saturday, the cold front will move slowly
south and southeast through the area. The GFS is much faster with
its passage than either the NAM or ECMWF. With strong capping,
showers and storms will be found along and behind the front. The
shear will be sufficient for the development of some supercells on
Friday evening to the northwest of the area and this will
eventually evolve into a line. A few of these storms will be
strong to severe. The main severe weather threats will be large
hail and damaging winds. With precipitable water values between 2
and 2.5 inches and warm cloud layer depths up to 4.5 km, hourly
rainfall rates will likely range from 2 to 4 inches per hour. With
the slow motion of this line, we may have to eventually issue a
Flash Flood Watch.
With timing differences in the models on the cold front, opted to
keep the Excessive Heat Warning going through Saturday for parts
of northeast Iowa and southwest Wisconsin.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 100 AM CDT Fri Jul 19 2019
Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the current
convection - and some hints of this. For now will hold mostly VFR
and adjust if needed.
WX/vsby: West-east running frontal boundary continues to serve as a
focus for shra/ts development with low level jet impinging/fueling
it. As the jet noses into southeast WI overnight, so should the
pcpn. Expect most to shift east/southeast of the TAF sites by 09z.
Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.
Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.
Heat Advisory until 7 PM CDT Friday for WIZ032>034-041>044-053-
055.
Heat Advisory from 1 PM to 7 PM CDT Friday for WIZ029.
MN...Heat Advisory until 7 PM CDT Friday for MNZ079-086>088-094>096.
IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
019-029-030.
Heat Advisory until 7 PM CDT Friday for IAZ008>010.
&&
SHORT TERM...CA/Boyne
LONG TERM...Boyne
AVIATION...RieckHazardous weather outlook, Jul 18, 2:36 PM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 236 PM CDT Thu Jul 18 2019 WIZ017-191200- Taylor- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat will be increasing through Friday with heat indices topping off in the 95 to 100 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, any reports of heavy rainfall and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055- 191200- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Richland- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory remains in effect. Heat indices will top out near 100, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory remains in effect Friday. Plan on heat indices topping off in the 95 to 105 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-191200- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect. Heat indices will top out near 105, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect Friday. Plan on heat indices topping off in the 100 to 110 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Local storm report, Jul 19, 12:13 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HEAVY RAIN 1 WSW WEST SALEM 43.90N 91.10W
07/19/2019 M2.44 INCH LA CROSSE WI NWS EMPLOYEE
&&
DASSpecial weather statement, Jul 19, 12:13 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1213 AM CDT Fri Jul 19 2019
WIZ042>044-053-055-190615-
Juneau-Richland-Vernon-Adams-Monroe-
1213 AM CDT Fri Jul 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
WISCONSIN...
At 1213 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Elroy to 6 miles
west of Hillsboro to 8 miles south of La Farge. Movement was
southeast at 30 mph.
Winds gusts of 30 to 40 mph and heavy rain are possible with these
storms.
Locations impacted include...
Richland Center, Mauston, New Lisbon, Elroy, Hillsboro, Wonewoc, La
Farge, Germantown, Glendale, Lemonweir, Rockbridge, Lindina, Viola,
Ithaca, Camp Douglas, Sylvan, Ontario, Liberty, Wilton and
Ridgeville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 8992 4364 9031 4355 9031 4355 9019
4319 9020 4340 9067 4342 9067 4342 9074
4351 9089 4370 9070 4396 9051 4390 8988
TIME...MOT...LOC 0513Z 298DEG 24KT 4381 9038 4364 9046 4345 9063
LeeLocal storm report, Jul 19, 12:18 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM TSTM WND GST 1 N TOMAH 44.01N 90.50W
07/18/2019 E60 MPH MONROE WI TRAINED SPOTTER
&&Local storm report, Jul 19, 12:18 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND GST 1 N TOMAH 44.01N 90.50W
07/18/2019 E60 MPH MONROE WI TRAINED SPOTTER
&&Local storm report, Jul 19, 12:52 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 E BARRE MILLS 43.83N 91.10W
07/18/2019 LA CROSSE WI PUBLIC
REPORT OF TREES DOWN BLOCKING NORTH BOUND
LANE ON YY. TIME ESTIMATED BASED ON RADAR.
&&Special weather statement, Jul 19, 2:32 AM CDT, 20 minutes before
Special Weather Statement National Weather Service La Crosse WI 232 AM CDT Fri Jul 19 2019 MNZ087-088-096-WIZ041-042-053-055-191000- Olmsted-Winona-Houston-La Crosse-Monroe-Vernon-Richland- Including the cities of Rochester, Winona, Caledonia, La Crosse, Sparta, Tomah, Viroqua, and Richland Center 232 AM CDT Fri Jul 19 2019 ...Strong Storms Producing Heavy Rain... Strong thunderstorms will continue to produce heavy rain across the area into early Friday morning. Rainfall rates of 1 inch per hour will be possible at times. In addition, wind gusts of 30 to 40 mph will be possible with the strongest storms. Those who live in flood prone areas or near streams or creeks should be prepared for rising water. Remember, never drive through flood waters. Turn around, don't drown. Lee
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:36 PM CDT | Special Weather Statement | ARX | La Crosse | 54 min |
| Jul 18, 11:12 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 48 min |
| Jul 18, 11:14 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Jul 18, 11:32 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 28 min |
| Jul 18, 11:46 PM CDT | Tornado Warning | ARX | Vernon | 29 min |
| Jul 19, 12:13 AM CDT | Special Weather Statement | ARX | Richland | 62 min |
| Jul 19, 12:28 AM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 47 min |
| Jul 19, 2:30 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 4 hr |
| Jul 19, 3:10 AM CDT | River Flood Warning | ARX | Richland, Vernon | 32 hr |
| Jul 19, 3:47 AM CDT | Heat Advisory | ARX | Taylor | 15 hr |
| Jul 19, 3:56 AM CDT | Flash Flood Warning | ARX | Richland | 4 hr |
| Jul 19, 4:07 AM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Jul 19, 6:26 AM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 6 hr |
| Jul 19, 6:30 AM CDT | River Flood Warning | ARX | Richland, Vernon | 3 days |
| Jul 19, 7:29 AM CDT | River Flood Warning | ARX | Vernon | 3 days |
| Jul 19, 7:57 AM CDT | Areal Flood Warning | ARX | Richland | 9 hr |
| Jul 19, 9:24 AM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Jul 19, 9:24 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 19, 6:37 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 83 min |
Nearby
River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.